Doctors Lounge - Rheumatology AnswersBack to Rheumatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/21/2017.
Forum Name: Rheumatology Topics
Question: hand rash and arthritis
|pennies - Tue Aug 05, 2003 9:46 pm|
I am a 37-year-old female and have been experiencing a palmar rash off and on that consists of flat, red spots, most about the size of a pencil eraser that do not itch, along with redness, warmth, stiffness, and tenderness of one distal interphalangeal joint. The finger affected varies. It sometimes also affects the PIP joint in the same finger. The entire finger is noticably warm, and the skin feels taut. The rash occurs during the day, then the joint swelling and pain in a finger flares at night, often waking me from the pain and throbbing. This lasts a day or two and resolves completely but recurrs serveral times a year. I saw a dermatologist who ran an ANA and sed rate (both were normal) and let it go at that. I've read that osteoarthritis typically affects the DIP joints, but I've read nothing about it occuring with any red spots on the hand as well. They definitely occur together for me. I also have some mild CBC abnormalities of unknown origin. My counts drop out of the normal range and then come back up again, and then drop again, etc. No diagnosis there either. My CBC's are monitored regularly. I have no other arthritic complaints or rashes elsewhere. Could this all be related? Is osteoarthritis still the most likely diagnosis in spite of the presence of the "rash?" Do you recommend a workup by a rheumatologist, or does the transitory nature make it too difficult to diagnose?
Thank you for your time! You're doing a wonderful service on this website!
|Dr. Yasser Mokhtar - Fri Aug 22, 2003 6:43 am|
The rash could be related to the pains and swellings in the joints that you have. Osteoarthritis affects both the proximal and distal interphalyngeal joints and it is sometimes associated with nodules on the joints themsleves but no rash on the palms.
i can not think of a condition that causes hand rash and arthritis at the same time for now but may be a rheumatologist would. May be it is the early beginings of a rheumatological disease like psoriasis. May be it is something transient.
When you say your blood counts are low which blood counts did you mean? If the white cell count is the one that you mean, there is a condition called cyclic neutropenia in which the patient has low white cell count on regular basis may be every 3-4 weeks sometimes accomapnied by infections and sometimes not. There is no specific treatment for that. Are the rash and joint symptoms related to the decrease in your blood count in any way?
The best thing is to go see a doctor while you have the rash and the arthritis, this would the perfect setting, the doctor will see the rash and the joint changes at the same time.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|mariah1 - Sun Nov 02, 2008 9:00 pm|
I am 37 yr old male...in March of 2007 I experienced a itching sensation on the palm of my hands..the next day my hands were extremely itchy with some blisters on the palmes and top of my hand spreading on wrists and forarms..I went to skin doc and they toke a sample and he said it was a super senitive reaction and gave my a cream and steriods pills to take for 6 days .,..the problem cleared within three weeks...now its starting again on my hands and I do not know how to stop from going through this...it extremely uncomfortable and I am embaress of the look of my hands
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.